Strange symptoms

Hi all, I'm new here! I've been taking levothyroxine for 5 years (since the birth of my daughter) although looking back at my medical history I have had high levels of thyroid antibodies for 15years. I had stabilised my symptoms until recently with 150mgs daily, last week I developed a strange fleet of symptoms, breathlessness, dizziness, migraines, leg cramps, heart palpitations, chest pain, restless legs, anxiety to name a few!

My question is, my TSH level is 0.27, am I taking too much levothyroxine? Could that be causing the symptoms? I have never felt so ill and have been signed off work by the dr.... he is convinced the symptoms are not thyroid related but all other tests have come back clear.

Many thanks

10 Replies

oldestnewest
  • hypohelen It's not TSH that tells you if you're taking too much Levo, it's the free Ts and most importantly FT3 - if that is over range then it generally means you're over medicated. Have you had FT4 and FT3 tested? If not I'd ask for them to be done. Most labs won't do FT3 so you may need to get a private test done through Blue Horizon.

    Leg cramps, restless legs, aches and pains cam be signs of vitamin and mineral deficiencies so it would be a good idea to get the following tested too:

    B12

    Vit D

    Ferritin

    Folate

    If your GP wont do them the Blue Horizon Plus Eleven tests everything bluehorizonmedicals.co.uk/T...

    As you have high antibodies then you are positive for autoimmune thyroid disease aka Hashimoto's. Were you aware of this? Adopting a strict gluten free diet helps reduce the antibody attacks and many members find this helps enormously. Also supplementing with selenium helps reduce the attacks.

  • Wow, thank you for your reply, I've learned more in one exchange with you than I have in 15 years of fighting with my GP! My T3 was tested years ago, not had it done recently though, T4 was 11 this time. I'm going to the Dr this afternoon to get a full print out of my medical history so will hopefully be able to see if I've had my minerals tested before. My antibodies were tested in 2002 and were 137 (range above 30 to Max 50) but nothing was ever said to me at the time :-(

  • hypohelen If you post your results when you get them (along with the reference ranges) then members can comment.

    As for Hashimoto's, this is where the antibodies attack the thyroid until it is eventually destroyed. Symptoms (and test results) can fluctuate whilst these attacks are taking place.

    Gluten contains gliadin (a protein) which is thought to trigger autoimmune attacks so eliminating gluten can help reduce these attacks. And it's really worth supplementing with selenium, usual dose is 200mcg daily of l-selenomethionine and it's usually advised to take with your evening meal (that's when I take mine, I'm not Hashi's but I take selenium to aid conversion of T4 to T3).

    Here's some reading about Hashi's, I'm not really sure why doctors attach little importance to it, but then again they don't seem to know much about thyroid disease so it's not surprising, they probably don't really understand much at all about Hashi's:

    stopthethyroidmadness.com/h...

    stopthethyroidmadness.com/h...

    hypothyroidmom.com/hashimot...

    thyroiduk.org.uk/tuk/about_...

  • Its very rare for thyroid symptoms to come on that suddenly, unless of course, your Hashimoto's is flaring. TSH is quite slow to respond to changes (which is why doctors like it, shame its not a true reflection of what is happening.)

    The most likely thing, I suspect, is that it is not thyroid related - much more likely to be a virus which will pass. But measuring your free T3 will show what is going on thyroid wise.

    You didn't open a new pack of Levo recently, or anything else for that matter?

  • I did have a different brand of levothyroxine last month, first time it's ever been changed actually. Could that affect me?

  • Oh Yes! There are different manufacturing methods, and different fillers. Makes no difference for most, but a few really react badly.

  • Thank you both for your replies, my Dr has not printed my requested information yet but I will be getting it tomorrow if I have to sit in the waiting room all day! The receptionist did say that my blood tests last week were s full blood count and additional tests for thyroid function so I will post them when I've got them x

  • Have you been exercising or lost weright recently? That always impacts my symptoms and dose.

  • Thanks for your reply, I have been excercising more, swimming twice a week and walking a lot.

  • I always feel worse before better when I start working out again. It's like it's a shock to my body and it takes a while to catch up. If I had a T4 of 11 I'd feel like utter crap. X

You may also like...